Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS Lincoln, IL

May 15, 2012Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2012, 7:57 PM CDT for Stark County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 7:57 PM CDT (00:57 UTC)
Expired
May 15, 2012, 8:30 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KILX 160057
SVRILX
ILC175-160130-
/O.NEW.KILX.SV.W.0066.120516T0057Z-120516T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
757 PM CDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KEWANEE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSCEOLA...CASTLETON AND BRADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4124 8967 4123 8964 4107 8964 4115 8992
      4116 8991 4116 8987 4123 8987 4124 8986
      4124 8979
TIME...MOT...LOC 0057Z 290DEG 33KT 4121 8983
WIND...HAIL 60MPH 1.00IN

$$

AUTEN
2 follow-up statements
067 
WWUS53 KILX 160116
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT TUE MAY 15 2012

ILC175-160130-
/O.CON.KILX.SV.W.0066.000000T0000Z-120516T0130Z/
STARK IL-
816 PM CDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STARK COUNTY UNTIL 830 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRADFORD...OR 15 MILES SOUTHEAST OF KEWANEE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN STARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4124 8970 4123 8964 4107 8964 4110 8974
TIME...MOT...LOC 0116Z 292DEG 29KT 4115 8965
WIND...HAIL 60MPH 1.00IN

$$

AUTEN
530 
WWUS53 KILX 160124
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT TUE MAY 15 2012

ILC175-160134-
/O.EXP.KILX.SV.W.0066.000000T0000Z-120516T0130Z/
STARK IL-
824 PM CDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY WILL
EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4124 8970 4123 8964 4107 8964 4110 8974
TIME...MOT...LOC 0124Z 292DEG 29KT 4112 8957

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:29 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 15, 6:29 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
629 PM CDT TUE MAY 15 2012

.DISCUSSION...
ISSUED 300 PM CDT TUE MAY 15 2012
MAIN CONCERN IS FRONT MOVING THROUGH TONIGHT...AND SECOND FRONT
LATE IN WEEKEND.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
SURFACE DATA THROUGH AFTERNOON SHOWS COLD FRONT LOCATED FROM WI
INTO SOUTHWEST IA. UPPER AIR DATA AT 12Z SHOWED VERY DRY AIR AHEAD
OF FRONT AND SURFACE DEW POINTS INTO AFTERNOON HAVE MIXED OUT
SOME...NOW INTO THE MID 40S TO NEAR 50. WITH THAT IN MIND...FEEL
THE CHANCE OF STORM DEVELOPMENT IS LIMITED THIS EVENING AS FRONT
APPROACHES THE NORTHERN CWA. SOME SLIGHT CHANCE OF PCPN WITH THE
FRONT IN THE SOUTHEAST CWA ON WED MORNING...OTHERWISE CONDITIONS
DRY TIL LATER PART OF WEEKEND.

LONG TERM...SATURDAY INTO TUESDAY.
EUR AND GFS MODELS SIMILAR WITH THE NEXT FRONTAL SYSTEM
APPROACHING THE AREA...THOUGH THE EUR STILL THE SLOWER ONE. FIRST
CHANCE OF RAIN IN THE WEST ON SUNDAY...AS FRONT APPROACHES. MAY BE
SOME POSSIBLE WARM SECTOR STORMS...BUT THE MAIN THREAT WILL BE
SUNDAY NIGHT AND MONDAY WITH CONVERGENCE ALONG FRONT. FRONT TO
MOVE THROUGH MONDAY...CAUSING HIGHS POPS IN BEST DIURNAL UNSTABLE
AIRMASS. A MINOR UPPER LEVEL SYSTEM ATTEMPTS TO CLOSE OFF OVER THE
SOUTHERN GREAT LAKES AND AS A RESULT...WILL KEEP LINGERING
MOISTURE IN THE AREA...TRIGGERING POSSIBILITY OF SHOWERS INTO
TUESDAY.

GOETSCH
&&

.AVIATION...
ISSUED 629 PM CDT TUE MAY 15 2012

VFR CONDITIONS WILL CONTINUE AT ALL TAF SITES NEXT 24HRS. WEAK
FRONT IS DROPPING SOUTH THIS EVENING AND MOVE THROUGH ALL SITES.
HIGH BASED SHOWERS AND ISOLATED THUNDERSTORMS ARE OCCURRING WITH
THIS FRONT BUT AIRMASS IS VERY DRY OVER THE AREA. SO EXPECTING
SHOWERS TO DISSIPATE AS THEY MOVE SOUTHEAST THIS EVENING AND NOT
REACH ANY TAF SITE. HOWEVER...EXPECTING MID CLOUDS AND BKN CIRRUS
DURING THE OVERNIGHT HOURS. EXPECTING SCATTERED CIRRUS OVERNIGHT
BEHIND THE FRONT AND THEN CLEAR SKIES TOMORROW ONCE FRONT IS WELL
SOUTH OF THE AREA. WINDS WILL DECREASE SOME THIS EVENING OUT OF
THE SOUTHWEST AND THEN SWITCH TO NORTHEAST BEHIND THE FRONT
OVERNIGHT AND THROUGH TOMORROW. WIND SPEEDS WILL INCREASE TO
10-15KTS BEHIND THE FRONT TOMORROW.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 15, 3:13 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT TUE MAY 15 2012

ILZ027>031-036>038-040>051-053-161100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-VERMILION-WOODFORD-
313 PM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL SINK SOUTHWARD INTO CENTRAL ILLINOIS THIS
EVENING...TRIGGERING WIDELY SCATTERED THUNDERSTORMS ALONG AND
NORTH OF A JACKSONVILLE...TO DECATUR...TO DANVILLE LINE.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER A FEW OF
THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS INTO THE
REGION SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-161100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
313 PM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS INTO THE REGION
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

In the hours before

Special weather statement, May 15, 7:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT TUE MAY 15 2012

ILZ027-160130-
KNOX-
750 PM CDT TUE MAY 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 830 PM
CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW WINDSOR...OR 15 MILES SOUTHWEST OF
CAMBRIDGE...MOVING SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RIO...
  ONEIDA...
  WATAGA...
  ALTONA...
  VICTORIA...
  WILLIAMSFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...SNAKE DEN HOLLOW AND DAHINDA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 9016 4116 9000 4115 8998 4089 8999
      4105 9045 4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 0050Z 297DEG 28KT 4116 9040

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:50 PM CDTSpecial Weather StatementILXKnox40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.